My vitamin book did say that if you wanted to take really high dose chromium (1000mcg) to consult with your doctor if you have medical problems. She doesn't write that for other vitamins/minerals, only chromium, probably because of what you just mentioned. Was reading a new book this weekend called the Nutrition Almanac and was reading under Allergies. I didn't expect to see the word schizophrenia or hallucinations when talking about allergies! He wrote: Allergies to food in the diet...can cause a brain reaction mimicking typical psychological problems of young people, from listlessness, insomnia, and irritability to more severe symptoms such as migrane headaches, depression, poor memory, violent outbursts, and hallucinations. Recent research has related schizophrenia to high histamine levels in relation to food allergies.
Thought that was interesting!
Yeah, as of since writing this blog, I have stopped chromium. I'll just go cold turkey unless I can really feel some side effects of something. Interestingly enough, chromium can cause people with mental illness to experience it worse (ie more hallucinations). I took my chances (and knew if I had to stop if they came back) and it actually did the opposite! It reversed the hallucinations to hardly any. Maybe coincidence? Idk, but meds never changed. It was only the chromium added. Soon after I was taking chromium I added the biotin, and had no side effects with that.
Those doses that you're taking sound kind of high (chromium and biotin). I don't have my vitamin book/"bible" on me, but I think they are high...also, I don't think they have bad side effects if you quit cold turkey. I definitely know that for Vitamin B6 and Vitamin C, if you take high doses then quit cold turkey, I remember my book saying that people have felt the effects, like lack of energy, but their energy comes back to normal kind of quick, like in a week. Maybe just to be on the safe side, if you can afford, look for some low dose supplements (200-300 micrograms) and wean yourself off.
A couple months ago I saw a Dateline with Chris Hansen about vitamins...it was about what you call selenosis...people were taking a liquid multivitamin and their hair was falling out, they were feeling very sick, etc. Well, the vitamin company accidentally added 200 MILLIGRAMS of selenium in the laboratory. The safe amount is 200 MICROGRAMS...a teensy weensy amount! The liquid multivitamin bottle/company looked kind of sketchy to me, I would only take well-known brands!
Also, interesting to note, a few months ago I went to get a tetanus shot cuz it's been over 10 yrs, well, after the needle came out, blood gushed out. It fell down my arm and on the floor! I kept apologizing to the guy. He asked if I was taking asprin. I said no, but I took a large dose of my flaxseed oil Omega 3 6 9 blend! I think it thins the blood, and before anyone has any kind of surgery, your doctor needs to know! My blood was so thin, but thank goodness it was only the pinprick of the shot. It stopped bleeding in a couple minutes.
... continued ... they may be ok to take (maybe) but possible i am taking way too much. It happened when I took selenium. I started with all these problems, and looked up selenosis (long story short), and ever since I stopped the selenium vitamin I have been fine, feeling much better off of it. So I know now what too much selenium feels like. i'd like to continue the chromium and biotin, but really need to know if anyone has had bad experiences with it (as in too much), or going off of it. I'm glad to hear you had a positive experience; makes me feel better. I just dont think that it is a good idea to continue taking them. I wish I'd saved the links, but I didn't. I only saved the *good* ones. Fortunately they gave me no negative side effects.
Thanks GreenFish .... I've read how chromium and biotin help with weight loss. With Chromium, it only *seemed* to work when I exercised. It balanced my blood sugar too. I'm not diabetic, but can feel the highs and lows. I haven't had that for a few months now. I was reading aboutthem more, and some things I read made me think 'where were these before i started taking them?' (meaning the articles). I just found contradicting things, and (I cant think of this off the top of my head) what i read sounded like it *could be* interacting with my meds now; ie, increasing levels of some of my meds in the blood, and messing with dosages of some.
I haven't had any bad side effects from taking them, since last October, but need to really stop them because I really dont think my DRs would approve. None of my DRs know I am on them, and I plan on getting off them before it makes any difference. It made me really nervous .. so I am going off them, just dont know if I stop them cold turkey will that shock my system. I take 1000 mcg of chromium and 1000mcg of Biotin every day.
Think I took a "hair and nail" combination vitamin thingy containing biotin. Didn't really notice a difference, but maybe that's because I didn't continue after that one bottle. No bad side effects, though. Just didn't want to spend the extra money on it. I think I eat enough egg yolks to get my biotin requirements.
Took a weight loss combo thingy years ago when I suddenly gained a lot of weight. Chromium was an ingredient. Not sure if it does what it says though, about helping lose weight but maintain muscle mass, etc. It's always hard to tell. Is it the chromium, or is it my calorie reduction, or could it be my whey protein powder that says it helps with weight loss. But again, no bad side effects. Hey, just checked, my multivitamin has 100% daily value! Yay!
Log in to leave a comment
Create an account
Tell Us Your Story
Meet the Doctors
Advertise with Us
COPYRIGHT © 2012 STAGE 29, LLC. ALL RIGHTS RESERVED
CBS Television Distribution